Tornadoes · United States · Nebraska · 2004

F0 tornado, Franklin County, Nebraska, May 22, 2004

This F0 tornado ran 0.1 miles across Franklin County on May 22, 2004, touching down at 6:36 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 22, 2004
Touchdown
6:36 PM CDT (23:36 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Franklin County
Touchdown point
40.300, -98.780
Lift-off point
40.300, -98.780
Record number
1180

The warnings

24 minutes of warning. NWS GID issued a tornado warning for this county at 23:12 UTC, 24 minutes before the tornado touched down, in force until 00:15 UTC.

Issued (UTC)ExpiredProductOffice
23:12 UTC00:15 UTCTornado WarningGID

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 22, 2:18 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 22, 2:18 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
218 PM CDT SAT MAY 22 2004

.SHORT TERM...TONIGHT GIVEN ITS A HANDFUL BY ITSELF. FOREMOST
CONCERN REMAINS RELEGATED TO EJECTION OF STRONG UPR TROF OUT OF THE
ROCKIES. IMMEDIATE SVR THREAT TIED TO INCREASING LL WAA OVR WARM
FRONT/OUTFLOW BOUNDARY MERGER WHICH IS SLOWLY MIXING NWD THROUGH
TIME AND ALG A BLUE HILL TO SYRACUSE LINE. HIGH CLD SHIELD THINNING
THROUGH TIME BUT HAD RETARDED DESTABILIZATION SOMEWHAT THROUGH THE
MORNING AND LOOKS TO HOLD OFF INITIATION ALG BOUNDARY UNTIL 22-23Z
TIME FRAME. INCREASING MID LVL FLW IN ASSOCN/W EJECTING UPR TROF AND
ADVTN OF STEEP EML OVRTOP DEEP LL MSTR PLUME HIGHLITE TOR POTENTIAL
ESP WITHIN ENHANCED BACKED LL CHANNEL N OF BOUNDARY AND EPS NE OF
DVLPG TRIPLE POINT INTERSECTION TOWARD 00Z. SIGNIFICANT TOR
POTENTIAL A REAL RISK AND LOOKING TO BE ALG A BLUE HILL TO YORK LINE
THROUGH 02/03Z. AFT THAT...INCOMING COLD FRONT AND DEEPENING SYSTEM
PROMISE HEALTHY DOSE OF RAINFALL...ESPECIALLY I-80 CORRIDOR AND
NORTH. COULD BE SOME LOCALIZED HEAVY RAIN GIVEN SIG MSTR FLUX AND
FORCING BUT MOVEMENT LOOKS QUICK ENOUGH TO PRECLUDE FFA.

.LONG TERM...SUNDAY THROUGH SATURDAY...UPPER SYSTEM TO PUSH THROUGH
TONIGHT AND WILL CLEAR THINGS OUT FOR SUNDAY AND SHOULD CALM THINGS
DOWN.  SOUTHWEST FLOW TO CONTINUE INTO MIDWEEK AND WILL KEEP VERY
SMALL CHANCES FOR PRECIP IN THE AREA.  TIMING AND STRENGTH OF WAVES
IN FLOW UNCERTAIN.  WILL CONTINUE LOW POPS MONDAY AFTERNOON TO
WEDNESDAY.

WEAK RIDGING BUILDS INTO THE ROCKIES DURING MIDWEEK AS NEXT SYSTEM
TRIES TO ORGANIZE ON WEST COAST.  MODELS ARE TRYING TO GET HANDLE ON
NEXT SYSTEM.  MODELS TEND TO SLOW THE SYSTEM DOWN. WILL HOLD OFF ON
ADDING PRECIP AT THIS TIME BUT WILL NEED TO CONTINUE TO MONITOR THIS
SYSTEM GIVEN THE HOLIDAY WEEKEND AND RELATED ACTIVITIES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

T/KISNER
Hazardous weather outlook, May 22, 3:26 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
326 PM CDT SAT MAY 22 2004

NEZ039>041-046>049-060>064-072>077-082>087-231200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS-
POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK-
326 PM CDT SAT MAY 22 2004

...A SIGNIFICANT SEVERE WEATHER EVENT EXPECTED LATE THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT RISK FOR SEVERE WEATHER EXISTS LATE THIS AFTERNOON
AND EVENING ACROSS MOST OF SOUTH CENTRAL NEBRASKA.

THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG A WARM FRONT DRAPED
ALONG THE KANSAS...NEBRASKA BORDER BETWEEN 5 AND 6 PM AS SURFACE LOW
PRESSURE OVER NORTHWEST KANSAS INTENSIFIES IN RESPONSE TO A STRONG
UPPER LEVEL DISTURBANCE EJECTING OUT OF COLORADO. ADDITIONAL STORMS
DEVELOPING OVER THE HIGHER TERRAIN OF WESTERN NEBRASKA AND WESTERN
KANSAS WILL MOVE INTO AREA WEST OF HIGHWAY 183 BETWEEN 5 AND 6 PM.
EXTREME INSTABILITY AND INCREASING DEEP LAYER SHEAR WILL ALLOW FOR
STORMS TO QUICKLY BECOME SEVERE WITH A MODERATE THREAT FOR VERY LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...TORNADOES...SOME
SIGNIFICANT...ARE POSSIBLE JUST NORTH OF THE WARM FRONT. AT THIS
TIME...THE GREATEST TORNADO POTENTIAL LOOKS TO BE BETWEEN THE
INTERSTATE 80 AND HIGHWAY 6 CORRIDORS...AND ESPECIALLY ALONG A MINDEN
TO YORK LINE. HEAVY RAIN MAY ALSO PRODUCE ARES OF FLASH FLOODING
LATER THIS EVENING AS STORMS BECOME MORE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT
WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. THESE
DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL...
HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING...
ESPECIALLY ALONG AND NORTH OF HIGHWAY 6.

EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE
PREPARATIONS NOW FOR QUICK DEPLOYMENT LATE THIS AFTERNOON. STAY
TUNDED FOR LATER STATEMENTS.

KSZ005>007-017>019-231200-
JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH-
326 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST ACROSS ALL OF NORTH
CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. ISOLATED
THUNDERSTORMS MAY DEVELOP ALONG A DRYLINE BY LATE AFTERNOON INTO THE
EARLY EVENING OVER NORTH CENTRAL KANSAS. A VERY UNSTABLE ATMOSPHERE
WILL ALLOW A FEW OF THESE STORMS TO BECOME SEVERE WITH VERY LARGE
HAIL AND DAMAGING WINDS POSSIBLE. THESE STORMS ARE THEN EXPECTED TO
DISSIPATE QUICKLY AFTER DARK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT
WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION.  THESE
DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL...
HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON.

T

In the hours before

Local storm report, May 22, 6:01 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
601 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             1 E OXFORD              40.25N 99.61W
05/22/2004  1.00 INCH        HARLAN             NE   PUBLIC

0536 PM     HAIL             BEAVER CITY             40.14N 99.83W
05/22/2004  0.75 INCH        FURNAS             NE   LAW ENFORCEMENT

&&

KISNER
Local storm report, May 22, 6:04 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TORNADO          5 WNW ALMA              40.13N 99.45W
05/22/2004                   HARLAN             NE   STORM CHASER

&&

KISNER
Local storm report, May 22, 6:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
612 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TORNADO          2 E ALMA                40.10N 99.32W
05/22/2004                   HARLAN             NE   STORM CHASER

&&

KISNER
Local storm report, May 22, 6:14 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     3 NW GOTHENBURG         40.96N 100.20W
05/22/2004  52 MPH           DAWSON             NE   PUBLIC

&&
ALSO REPORTED 3/4 INCH HAIL

KISNER
Local storm report, May 22, 6:31 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
631 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 NW REPUBLICAN CITY    40.12N 99.25W
05/22/2004  2.75 INCH        HARLAN             NE   PUBLIC

0623 PM     HAIL             RAGAN                   40.31N 99.29W
05/22/2004  2.50 INCH        HARLAN             NE   TRAINED SPOTTER

0621 PM     HAIL             2 N REPUBLICAN CITY     40.13N 99.22W
05/22/2004  2.00 INCH        HARLAN             NE   TRAINED SPOTTER

0621 PM     HAIL             FUNK                    40.46N 99.25W
05/22/2004  1.00 INCH        PHELPS             NE   LAW ENFORCEMENT

            50 MPH WIND GUSTS

&&

KISNER
Local storm report, May 22, 6:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
633 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             7 S WILCOX              40.26N 99.17W
05/22/2004  1.00 INCH        FRANKLIN           NE   LAW ENFORCEMENT

&&

KISNER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

11.6 hours before the tornado, 179 km from the path. May 22, 2004.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -95443, lifted condensation level 1983 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -191 square meters per square second, 0 to 6 km bulk shear 47 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-95443 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
-191 m²/s²
0-3 km storm-relative helicity
-93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 00:00Z

0.4 hours after it, 179 km from the path. May 23, 2004.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 309 joules per kilogram, CIN -108, lifted condensation level 1420 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 72 square meters per square second, 0 to 6 km bulk shear 60 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-108 J/kg
Surface CAPE
419 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.5
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Hastings (HSI), 45 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:53 UTC80.666.2120° 9 kt1000.7
22:53 UTC78.864.480° 7 kt1000
23:35 UTC75.264.450° 8 kt999.3
23:53 UTC75.264.430° 12 kt997.6
00:25 UTC69.866.2330° 24 kt32999.7
00:35 UTC69.860.8 998.6
00:53 UTC69.860.8 997.6
01:16 UTC69.862.6100° 11 kt996.3

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Island radar (KUEX), 29 km away, was scanning. The volume nearest the touchdown began at 23:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of May 22, 2004

64 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 223:58 PM EDTF0Saginaw, MI2.550
May 224:02 PM EDTF0Saginaw, MI0.230
May 222:10 PM MDTF0Goshen, WY0.225
May 224:35 PM EDTF0Shiawassee, MI0.120
May 224:45 PM EDTF1Tuscola, MI1.050$10,000
May 225:10 PM EDTF0Sanilac, MI1.050$20,000
May 223:20 PM MDTF0Logan, CO0.150
May 225:22 PM CDTF0McPherson, NE0.220
May 225:28 PM CDTF0Furnas, NE0.150$10,000
May 225:35 PM CDTF1Furnas, NE3.0400$300,000
May 225:40 PM CDTF0Logan, NE0.110
May 225:40 PM CDTF0Logan, NE2.020
May 225:49 PM CDTF0Harlan, NE0.250$150,000
May 226:04 PM CDTF0Harlan, NE0.2100
May 226:10 PM CDTF0Colfax, NE0.550
May 226:11 PM CDTF0Harlan, NE0.275
May 226:34 PM CDTF1Custer, NE0.220$40,000
May 226:46 PM CDTF0Webster, NE3.5125$250,000
May 226:50 PM CDTF1Custer, NE0.530$50,000
May 226:53 PM CDTF0Thayer, NE0.275
May 227:00 PM CDTF2Thayer, NE8.0800$2.5 million
May 227:07 PM CDTF1Adair, IA7.1100$50,000
May 227:10 PM CDTF1Adams, NE7.0150$1.0 million
May 227:11 PM CDTF0Madison, IA0.330
May 227:12 PM CDTF0Custer, NE0.210
May 227:13 PM CDTF0Lincoln, NE0.110
May 227:15 PM CDTF1Dodge, NE2.0200
May 227:17 PM CDTF0Custer, NE0.110
May 227:19 PM CDTF2Adams, NE23.0700$5.0 million
May 227:24 PM CDTF0Thayer, NE1.050
May 227:26 PM CDTF1Fillmore, NE2.5100$100,000
May 227:29 PM CDTF1Clay, NE0.225
May 227:30 PM CDTF4Hallam tornado, NE54.04,400138$160 million
May 227:32 PM CDTF1Fillmore, NE2.0150$100,000
May 227:34 PM CDTF0York, NE0.275$40,000
May 227:35 PM CDTF0Jefferson, NE2.080
May 227:45 PM CDTF0Story, IA1.450$2,000
May 227:45 PM CDTF0Dallas, IA0.225
May 227:55 PM CDTF1Dallas, IA5.0100$2,000
May 228:06 PM CDTF0Jasper, IA0.225
May 228:13 PM CDTF0Dallas, IA0.550$1,000
May 228:19 PM CDTF0Harrison, IA0.260
May 228:19 PM CDTF0Marshall, IA0.540
May 228:20 PM CDTF0Jasper, IA0.225
May 228:23 PM CDTF0Jasper, IA0.225
May 228:27 PM CDTF0Dallas, IA0.225
May 228:35 PM CDTF0Jasper, IA0.225
May 228:36 PM CDTF0Jasper, IA1.540$10,000
May 228:40 PM CDTF1Marshall, IA17.0100$10,000
May 228:42 PM CDTF0Republic, KS0.150$10,000
May 228:44 PM CDTF2Republic, KS2.0100$90,000
May 228:45 PM CDTF0Shelby, IA2.0200
May 228:53 PM CDTF1Thayer, NE10.0400$1.0 million
May 228:56 PM CDTF0Republic, KS0.150
May 228:59 PM CDTF0Republic, KS0.150
May 229:06 PM CDTF0Polk, IA2.050
May 229:15 PM CDTF0Tama, IA0.330
May 229:25 PM CDTF0Thayer, NE6.0200$250,000
May 229:30 PM CDTF1Jefferson, NE3.0100
May 229:40 PM CDTF1Cass, NE1.5150

All 65 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.